The People's Perspective on Medicine

Older Americans Are in the Dark about Drugs That Cause Dizziness or Confusion

Q. My mom is on Detrol for a bladder problem and I fear that it is causing mental confusion. She is also on two blood pressure drugs (losartan and amlodipine) that make her dizzy. Last week she fell and injured her shoulder. Now she can’t lift her arm to brush her hair. What can we do?

A. As people grow older, the doses of blood pressure pills that once were just right may become excessive. Have your mother’s doctor review all of her medicines and eliminate any that are not essential. A fall caused by dizziness can be life threatening.

Detrol (tolterodine) and other bladder drugs may contribute to forgetfulness and cognitive decline. Dozens of prescription medications can also cause brain fog and are inappropriate for senior citizens.

To help you prepare for the visit with her doctor, we are sending you our Guide to Drugs and Older People, with a list of drugs that seniors should usually avoid as well as a list of medicines that may cause confusion.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 2 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Drugs and Older People
$2.00

Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

Drugs and Older People
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

Quinapril also causes dizziness and blood pressure meds left me with potassium problems that landed me in the hospital. Sometimes I think blood pressure meds are more trouble than they are worth. I like a Dr who is not a “pill pusher”. I have friends my age who hesitate to discuss any problems with their physician because the answer is always another prescription!

Because I am very sensitive to many RXs & experienced many Adverse Effects. I’ve made decision that if diagnosed with a condition that has a NON Prescriptive solution, I will make that choice first: if ever incontinent, then I will use KEGAL CONTRACTIONS. If that does not work then will opt for those special diaper-like panties.
Too many Doctors are prescribing RXs that cause dizziness, cognitive issues. Then Doctors send you to a PSYCHOLOGIST who often MISDIAGNOSE a Psych condition when it is a PHYSICAL. (Of course, they are TO ELIMINATE PHYSICAL CAUSES, but MANY DO NOT. Then poor patient is Stigmatized & prescribed even more Medication which often contribute to more dizziness & cognitive problems.) Everyone must make own decision. Be sure it is a FULLY INFORMED DECISION. I believe to always try least intrusive, least dangerous solution to problem first & second. So one must get second opinions as well stay informed by Peoples Pharmacy, Mayo Clinic.com, etc.

I, too, had dizziness from Amlodopine. It was prescribed as an additional med for high b.p. Reg med is Micardis 80/12.5 with no side effects. I have found that any medication, including eyedrops, that have dizziness as a side effect, affects me that way. This also is true of the generic brand of Micardis. Talk to her Dr. There has to be another remedy.

Many years ago I was having issues urinating and went to a very big specialist who did all kinds of computerized tests and thought I should go on Detrol. I am so sensitive to drugs that I of course questioned him on the side effects. I was about 50 at the time and he said he was the one who did all the studies and it is safe. Dry mouth is one of the side effects. I was hesitant as I was already sick from the Fluoroquinolone drugs so I decided not to take his samples and research it more on my own. He was angry and wrote my PCP a letter stating that. It was a good thing I didn’t end up takng it as the next week I went for my eye exam and they found I had narrow angle glaucoma. Detrol states DO NOT TAKE if you have narrow angle glaucoma! I trust my instincts.

* Be nice, and don't over share. View comment policy^